Alert archive / Colorado / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 444, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 29, 2016, 10:50 PM MDT for Yuma County, Colorado. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2016, 10:50 PM MDT (04:50 UTC)
- Expired
- Jul 29, 2016, 11:30 PM MDT
- In force
- 40 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Yuma County, CO
The radar
The Goodland radar (KGLD), 108 km from the middle of the area, began a volume at 04:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 4.8 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 305 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 2718 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
589
WUUS53 KGLD 300450
SVRGLD
COC125-300530-
/O.NEW.KGLD.SV.W.0444.160730T0450Z-160730T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1050 PM MDT FRI JUL 29 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL YUMA COUNTY IN NORTHEASTERN COLORADO...
* UNTIL 1130 PM MDT
* AT 1049 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ECKLEY...OR
11 MILES EAST OF YUMA...MOVING SOUTHEAST AT 15 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
WRAY AND ECKLEY.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 244 AND 245.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4017 10266 4026 10246 4008 10220 3992 10254
TIME...MOT...LOC 0449Z 327DEG 12KT 4016 10252
HAIL...1.50IN
WIND...60MPH
$$
LUNDQUIST2 follow-up statements
104
WWUS53 KGLD 300501
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1101 PM MDT FRI JUL 29 2016
COC125-300530-
/O.CON.KGLD.SV.W.0444.000000T0000Z-160730T0530Z/
YUMA CO-
1101 PM MDT FRI JUL 29 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM MDT
FOR CENTRAL YUMA COUNTY...
AT 1101 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ECKLEY...OR
12 MILES EAST OF YUMA...MOVING SOUTHEAST AT 15 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
WRAY AND ECKLEY.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 244 AND 245.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4017 10266 4023 10246 4008 10220 3992 10254
TIME...MOT...LOC 0501Z 327DEG 12KT 4013 10249
HAIL...1.50IN
WIND...60MPH
$$
JN061
WWUS53 KGLD 300520
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1120 PM MDT FRI JUL 29 2016
COC125-300530-
/O.EXP.KGLD.SV.W.0444.000000T0000Z-160730T0530Z/
YUMA CO-
1120 PM MDT FRI JUL 29 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL YUMA COUNTY WILL
EXPIRE AT 1130 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4017 10266 4023 10246 4008 10220 3992 10254
TIME...MOT...LOC 0519Z 327DEG 12KT 4013 10249
$$
JNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 5:34 PM MDT, 5 hours 16 minutes earlier.
Area forecast discussion, Jul 29, 5:34 PM MDT, 5 hours 16 minutes before
Area Forecast Discussion National Weather Service Goodland KS 534 PM MDT FRI JUL 29 2016 .SHORT TERM...(This evening through Saturday) Issued at 222 PM MDT Fri Jul 29 2016 Another tedious/uncertain precipitation forecast. Persistent and narrow band of light precipitation has been slowly decreasing through the day. This area had persistent cloud cover and much cooler temperatures and consequently will be much more stable. Main shortwave looks to move across the southwest quadrant of the area, south of where the light precipitation band is currently. The convective allowing models confirm that by taking a cluster of storms across that same area which was not adversely affected by the persistent cloud cover and light rain. So have slight chance to low chance in the far western and southern areas. The question is what to do with the rainfall forecast after midnight. Additional shortwave energy and mid level warm air advection work its way across the eastern portion of the area. Inserted slight chance there for after midnight which continues/lingers in the far east Saturday morning. Toyed with inserting fog into the grids later tonight and Saturday morning but decided against it since the Nam was the only model really indicating. The 18z run also reduced its area from the 12z run. Another shortwave trough moves in from the the west on Saturday. Inserted slight chance/low chance pops ahead of the shortwave on Saturday afternoon. .LONG TERM...(Saturday night through Friday) Issued at 203 PM MDT Fri Jul 29 2016 Chances for precipitation during the extended period looks favorable but there are different driving factors to create PoPs. As for Saturday night, the CWA starts to become engulfed in a ridge that is moving in from the west. The current NAM model run shows the region to be dry due to the ridge cutting off the moisture inflow from the southwestern states. Yet, the GFS has higher precipitation chances, especially in the eastern half of the CWA. This is primarily due to the moisture still moving into the region from the southwestern states and a shortwave moving through the mid-levels. So storms can not be ruled out at this time. Sunday through Tuesday, the pattern will be fairly consistent with the CWA being under a ridge. Embedded mid-level shortwaves are showing to move over the region each day and moisture from the Gulf of California will enhance storm potential each day. Wednesday shows an upper level flow pattern change over the CWA. A low pressure earlier in the week moves into the Pacific Northwest and begins to push along the USA, Canadian border. So come Wednesday, the ridge pushes east and troughing starts to impact the region bringing with it a cold front. So moisture being pulled up from Arizona and the cold front pushing through, precipitation chance are much more probable on that afternoon into the overnight hours. Thursday into Friday will change patter wise. For Thursday, the upper level pattern will push the trough east and create a zonal pattern, for the most part, over the CWA. As the day progresses a shortwave pushes through and enhances precipitation potential. Friday will start to see ridging that pushes in from the west. PoPs are still possible due to another embedded shortwave. Temperatures will increase into the mid to upper 90s Sunday through Wednesday and then drop into the 80s Thursday and Friday in the wake of the cold front. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 534 PM MDT Fri Jul 29 2016 For KGLD...Mainly VFR conditions thru the period. 02z-05z vcts possible. 10z- 18z will have MVFR ceilings around bkn010-025...w/ 5sm in fog thru 14z. Winds SSE around 10kts w/ gusts to 20kts after 18z Saturday. For KMCK...VFR thru the period with a mix of scattered low/mid clouds. Winds SE around 10kts...w/ gusts to 20kts after 18z Saturday. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...BULLER LONG TERM...CLT AVIATION...JN
Hazardous weather outlook, Jul 29, 9:31 PM MDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 931 PM MDT FRI JUL 29 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-310345- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 931 PM MDT FRI JUL 29 2016 /1031 PM CDT FRI JUL 29 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...TONIGHT... THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS THIS EVENING. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE ALONG AND WEST OF A LINE FROM TRIBUNE TO BURLINGTON. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND ISOLATED DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... A MARGINAL RISK FOR SEVERE THUNDERSTORMS CONTINUES ON SATURDAY. ALTHOUGH COVERAGE WILL BE LIMITED...ANY STORM THAT DEVELOPS COULD PRODUCE LARGE HAIL OR DAMAGING WIND GUSTS IN THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Jul 29, 10:43 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1043 PM MDT FRI JUL 29 2016 COZ090-300500- YUMA COUNTY CO- 1043 PM MDT FRI JUL 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YUMA COUNTY UNTIL 1100 PM MDT... AT 1043 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES NORTHWEST OF ECKLEY...OR 10 MILES EAST OF YUMA...MOVING SOUTHEAST AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ECKLEY. LAT...LON 4018 10268 4027 10248 4011 10228 3997 10258 TIME...MOT...LOC 0443Z 327DEG 12KT 4017 10254 LUNDQUIST
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 10:43 PM MDT | Special Weather Statement | GLD | Yuma | 17 min |
| Jul 29, 11:09 PM MDT | Flash Flood Warning | GLD | Yuma | 2 hr |
| Jul 29, 11:19 PM MDT | Special Weather Statement | GLD | Cheyenne | 41 min |
| Jul 29, 11:42 PM MDT | Special Weather Statement | GLD | Cheyenne | 48 min |
| Jul 29, 11:48 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 42 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.